I have long had severe reservations about quinolone antibiotics, like Levaquin and Cipro. I have had these concerns since I conducted clinical trials to test new antibiotics (including a variety of quinolones) before they went to market. Now I have further concerns about them because of their overuse as an alternative to busy physicians trying to puzzle out what’s wrong with the patient, and because practice “guidelines” promote their overuse.
Some of the clinical trials of these quinolones involved inpatients who were moderately ill with infection; many involved outpatients. What was striking to me at the time were the number of patients who complained of insomnia, dizziness, or hallucinations. That experience made me very wary of prescribing this class of antibiotics willy-nilly, especially to my elderly patients at risk of serious harm if they fell and sustained a fracture.
A new study in Neurology reviewed antibiotics and confusion. While previously estimated to occur in less than 1% of patients, this review confirms that it is a more common problem than generally recognized.
The authors conducted a literature review and then analyzed the resulting 292 reports describing 391 patients.
This study, from Dr. Shamik Bhattacharyya and colleagues from Harvard Medical School and Brigham and Women’s Hospital in Boston, MA, classified neurologic symptoms into three types. The first, seizures, occurred within days of the antibiotic’s initiation, and was most commonly associated with penicillins and cephalosporins, especially in the presence of renal (kidney) failure. This is not new, in and of itself. The surprising finding was that Cefepime was more commonly associated with seizures.
The first, seizures, occurred within days of the antibiotic’s initiation. The second, psychosis, also occurred acutely, but in these presentations, seizures were an uncommon event. The third, associated with metronidazole (Flagyl), was delayed by weeks and associated with cerebellar findings.
The researchers found delusions or hallucinations were present in 47% of cases, and seizures were present in 14% of cases. Hallucinations were most commonly associated with sulfonamides (68%), quinolones (67%), macrolides (63%), and penicillin procaine (68%). Seizures were most commonly reported in association with penicillin (38%) and cephalosporins (35%).
Why are confusion and neurologic symptoms overlooked? In hospitalized patients, in particular, it’s easy to attribute new confusion to “sundowning” (where elderly get confused at night) or ICU psychosis.
A study last year by Sharon Inouye et. al., in The Lancet noted delirium affects as much as 50% of elderly people in hospitals and as many as 82% of ICU patients, sometimes resulting in prolonged need for mechanical ventilation. In fact, another study last year in the reported that a third of patients in the ICU develop delirium, and that these patients had a 2x higher risk of death. The cost of delirium is more than $164 billion per year in the U.S.
What was different in the clinical trials in which I was a principal investigator was that often, a less ill population was being studied, with fewer underlying diseases. Also, each day when I saw the patient, I would ask the open-ended question of “Have you experienced anything new since I saw you last?” actively looking for new complaints.
I am very attuned to looking for underlying risks of antibiotics and try to match the antibiotic’s risk with the patients’ underlying health problems. In fact, I spend inordinate amounts of time trying to teach young staff and hospitalists that quinolones should be avoided in patients with a psychiatric history or on multiple psych meds. My plea usually falls on deaf ears, as it can’t overcome the years of brainwashing from pharma advertising and detailing, and the ease of once-daily administration. Doctors are encouraged to (over-) prescribe once daily medications to reduce administration costs. We are also encouraged to use overly broad-spectrum antibiotics by rigid and punitive practice guidelines.
Given the serious consequences of seizures, delirium and falls in hospitalized patients, more attention needs to be given to the role of antibiotic.
Source: Forbes Magazine